MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-125MICRO145
Medical Device Problem Codes Mechanical Problem (1384); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
During a procedure with a diamondback peripheral orbital atherectomy device (oad), the tip bushing of the oad fractured.The 10cm long, 85% stenosed, heavily calcified target lesion was located in the mid left anterior tibial artery, and was accessed via a femoral approach.The lesion was located in a straight segment of the artery that was 2mm in diameter.The lesion was treated with five treatment passes on low speed with the oad.After the fifth pass, the oad lost speed in a tight occlusion.It was observed that the tip bushing of the oad was in the vessel.The oad was removed from the patient, and it was confirmed that the tip bushing had fractured off and remained in the patient.A non-csi catheter was used to aspirate the tip bushing from the vessel, and no portion of the oad driveshaft was left in the patient.It was noted that the procedure was completed with standard percutaneous transluminal angioplasty.The patient was stable with normal arterial function following the procedure.
 
Additional Manufacturer Narrative
The reported oad was received for analysis.The oad driveshaft was fractured and deformed at the tip bushing, and the tip bushing was not returned.Scanning electron microscopy of the driveshaft fracture showed severe rotation damage and plaque embedded in the smeared surface of the filars, suggesting the device spun into something hard.The inner diameter of the driveshaft exhibited rotational damage, which is consistent with a device that had spun over an object.As the driveshaft filar faces were mechanically modified/rubbed over after the fracture occurred, the root cause of the fracture is unable to be conclusively determined.There was no indication that the weld of the tip bushing was inadequate.The damage of the driveshaft filars observed was consistant with a device that was spun into a tight, calcified lesion leading to excess stress on the driveshaft filars causing filar deformation and tip weld fracture.The oad was tested, spun at all speeds, and functioned with no abnormalities nor loss of speed observed.At the conclusion of the device analysis, the report of the driveshaft fracture was confirmed, however, the report of the device loosing speed was unable to be conclusively confirmed.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id# (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key9098254
Report Number3004742232-2019-00248
Device Sequence Number14136509
Product Code MCW
UDI-Device Identifier10852528005282
UDI-Public(01)10852528005282(17)201231(10)251288
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K133399
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2020
Device Model NumberDBP-125MICRO145
Device Catalogue NumberDBP-125MICRO145
Device Lot Number251288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2019
Supplement Date Received by Manufacturer09/25/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date09/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;